Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 341, NWS Dodge City, KS

September 2, 2001Ness County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 2, 2001, 6:02 PM CDT for Ness County, Kansas. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 2, 2001, 6:02 PM CDT (23:02 UTC)
Expired
Sep 2, 2001, 6:45 PM CDT
In force
43 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Ness County, KS

The radar

The Dodge City radar (KDDC), 74 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 6:10 PM CDTHail 0.75Ness City, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 657 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
657 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
1551 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

799 
WUUS53 KDDC 022303
SVRDDC
KSC135-022345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
602 PM CDT SUN SEP 2 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NESS COUNTY IN WEST CENTRAL KANSAS

* UNTIL 645 PM CDT

* AT 602 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 7 MILES NORTH OF NESS CITY...MOVING SLOWLY NORTHEAST.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF QUARTERS,
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING,

THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY
ISSUED FOR SOUTHERN NESS COUNTY.

FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY HEAVY RAINS FLOOD
ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN DODGE CITY.

LAT...LON 3826 10023 3826 9959 3868 9960 3869 10022

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 3:04 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Sep 2, 3:04 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
304 PM CDT SUN SEP 2 2001

UPPER VORT LOBE OVER NORTHERN CWA THIS AFTERNOON. MODELS SLOWLY MOVE
THIS FEATURE SOUTH TONIGHT INTO MONDAY. WITH LOW-LEVEL MOIST AXIS
ALONG AND TO THE EAST OF THE UPPER VORT, STILL CANT RULE OUT
THUNDERSTORMS OVER THE CENTRAL AND EASTERN CWA. THEREFORE, WILL PLAN
TO CONTINUE WITH POPS FOR THE CENTRAL AND EAST FOR TONIGHT. LOWS WILL BE
SIMILAR TO THIS MORNINGS READINGS.

FOR MONDAY...WITH UPPER VORT ALONG KS/OK BORDER DECIDED TO KEEP A
LOW POP FOR THE SE CWA. FOR REST OF THE CWA, WILL WORD MOSTLY SUNNY.
WEAK SFC BOUNDARY WILL MOVE SOUTH OF THE CWA DURING THE DAY,
THEREFORE, WILL WORD WINDS ACCORDINGLY.

FOR MONDAY NIGHT/TUESDAY...MAIN WX MAKER WILL BE SOUTH OF CWA. WITH
THIS IN MIND WILL KEEP CLOUDS OUT OF FORECAST FOR BOTH PERIODS.
TEMPS WILL BE CLOSE FWC NUMBERS FOR MONDAY NIGHT AND TUESDAY AS WELL.

EXTENDED DISCUSSION...

NOT MUCH MORE CONFIDENCE IN THE EXTENDED FORECAST TODAY THAN
YESTERDAY.  MRF AND ECMWF SHOW SIMILAR SOLUTIONS TO YESTERDAYS
RESPECTIVE RUNS AND ARE ALSO LOOKING SIMILAR TO THIS MORNINGS RUN OF
THE AVN.  THE UPPER LOW IS STILL FORECAST TO CLOSE OFF WEST OF THE
NORTHERN CALIFORNIA.  THE MRF SHOWS THIS LOW GETTING CAUGHT BACK UP
IN THE UPPER FLOW AS A STRONG UPPER TROUGH MOVES INTO THE GULF OF
ALASKA.  THIS SOLUTION IS STILL OPPOSED TO THE MRF ENSEMBLES OF
BEING MORE PROGRESSIVE WITH THE UPPER TROUGH AND BRINGING OUT INTO
THE NORTHERN PLAINS TOWARD NEXT WEEKEND.

INCLINED TO MAKE LITTLE CHANGE TO THE FORECAST DUE TO THE
UNCERTAINTY.  THE WESTERN U.S. RIDGE IS STILL FORECAST TO BUILD A
LITTLE EASTWARD INTO THE PLAINS STATES THROUGH MID WEEK AND THEN
SHIFT BACK WESTWARD LATE IN THE WEEK.  AFTER THE VORT MAX THAT IS
OVER KANSAS TODAY MOVES OFF TO THE SOUTHEAST, THINK THAT CHANCES FOR
THUNDERSTORMS WILL BE PRETTY LOW THROUGH THE MID PART OF THE WEEK
AND PLAN ON REMOVING THE SLIGHT CHANCE FOR THUNDERSTORMS THROUGH
THAT TIME PERIOD.  WILL KEEP CHANCES GOING FOR LATER IN THE WEEK AS
THE AFOREMENTIONED NORTHWESTERLY UPPER FLOW SHOULD ALLOW A COLD
FRONT TO DROP DOWN INTO THE CENTRAL PLAINS.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 063/092 064/092 062 200
GCK 062/091 063/091 061 200
EHA 061/092 062/092 060 100
LBL 062/091 063/092 063 200
HYS 061/092 063/092 059 200
P28 064/089 064/091 065 320

.DDC...NONE.

RCM/MLG

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 5:07 PM CDTSevere Thunderstorm WarningDDCEllis53 min
Sep 2, 5:59 PM CDTSevere Thunderstorm WarningDDCEllis46 min
Sep 2, 6:10 PM CDTSevere Thunderstorm WarningDDCTrego50 min
Sep 2, 6:46 PM CDTSevere Thunderstorm WarningDDCEllis44 min
Sep 2, 6:48 PM CDTSevere Thunderstorm WarningDDCNess42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.